Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 12, 2020, 3:36 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 3:36 PM HST (01:36 UTC)
- Expired
- Feb 14, 2020, 3:32 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703 WWHW70 PHFO 130136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Wed Feb 12 2020 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-131445- /O.NEW.PHFO.WI.Y.0005.200213T0136Z-200214T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 336 PM HST Wed Feb 12 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Southeast winds 35 to 50 mph with localized gusts to 65 mph expected. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Burke
3 follow-up statements
050 WWHW70 PHFO 131314 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 314 AM HST Thu Feb 13 2020 HIZ022-140400- /O.EXA.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 314 AM HST Thu Feb 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southeast winds 35 to 50 mph with higher gusts. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ HIZ027-140400- /O.EXA.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/ Big Island Interior- Including the city of Bradshaw Field, Saddle Road Above 5000 feet 314 AM HST Thu Feb 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southeast winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Big Island Interior. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ HIZ028-140400- /O.CON.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 314 AM HST Thu Feb 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southeast winds 35 to 50 mph with localized gusts up to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
043 WWHW70 PHFO 140140 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 PM HST Thu Feb 13 2020 ...WIND ADVISORY FOR INTERIOR BIG ISLAND... HIZ022-028-140245- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-200214T0400Z/ Haleakala Summit-Big Island Summits- Including the cities of Haleakala National Park Above 6000 feet and Mauna Loa and Mauna Kea Above 8000 feet 340 PM HST Thu Feb 13 2020 ...WIND ADVISORY IS CANCELLED... Winds over the summits have decreased below advisory levels. $$ HIZ027-141445- /O.EXT.PHFO.WI.Y.0005.000000T0000Z-200214T1600Z/ Big Island Interior- Including the city of Bradshaw Field, Saddle Road Above 5000 feet 340 PM HST Thu Feb 13 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Southeast winds 20 to 35 mph with localized gusts to 50 mph. * WHERE...Big Island Interior. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Burke
891 WWHW70 PHFO 141332 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Fri Feb 14 2020 HIZ027-141445- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-200214T1600Z/ Big Island Interior- Including the city of Bradshaw Field, Saddle Road Above 5000 feet 332 AM HST Fri Feb 14 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased across the Big island interior and the Wind Advisory there is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 9:51 AM HST, 5 hours 45 minutes earlier.
Area forecast discussion, Feb 12, 9:51 AM HST, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 951 AM HST Wed Feb 12 2020 .SYNOPSIS... Low pressure in the island vicinity will continue to weaken today and tonight. Some unsettled weather can be expected today with a few thunderstorms possible over and around the Big Island. High pressure will be building in northeast of the area while the low continues to weaken and move farther away from the state. We will gradually transition into a trade wind weather pattern with clouds and passing showers favoring windward and mauka areas. This weather scenario is expected to continue through the weekend and on into early next week. && .DISCUSSION... Water vapor imagery shows an upper level low is centered near the Big Island while the axis of a surface trough is in the vicinity of Maui county. Instability associated with the upper low is causing thunderstorms over the waters around the Big Island while scattered showers also detected over and around Kauai and Oahu. Expect this general weather pattern to continue today with a few thunderstorms a possibility over and around the Big Island and possibly east Maui. Both the upper low and surface trough are forecast to drift west southwest and weaken over the next few days. In the meantime, high pressure will be building in far northeast of the area. Easterly trade winds will gradually return while the airmass becomes more stable. The Winter Weather Advisory for Haleakala and the Big Island summits has been cancelled as the threat of significant snow or freezing rain has diminished. However some snow could fall over the Big Island summits today depending on where spotty convection occurs. Winds are presently light over the summits. However as the upper low drifts westward, south to southeast winds will increase on the back side of the low. A Wind advisory will likely be needed later today and tonight with the expected increase in winds. Winds will begin to drop off on Thursday as the upper low weakens. Surface high pressure will linger far northeast of the area over the weekend resulting in moderate trade winds continuing. Ridging aloft will keep the airmass on the stable side. However moisture embedded in the trade wind flow will provide for some passing showers mainly over windward and mauka areas. Little change in this weather pattern is expected on through early next week. && .AVIATION... Through tomorrow, a low south of the state will continue to push southwest and weaken. VFR conditions are expected to prevail along most of the island chain, but there will be periods of MVFR or IFR conditions due to passing showers and isolated thunderstorms. Strong northwest to north winds 20-25kt are forecast to impact the waters around the eastern end of the state through tomorrow as the low continues pushing southwest. AIRMET SIERRA remains in effect for mountain obscurations east through southeast sections of Maui and windward sections of the Big Island. Will have to consider removing Maui as conditions have continued to improve. As for the Big Island, may have to expand to include the rest of the island as convection continues to develop from the low. High-level turbulence will continue through tomorrow for the state. Guidance suggests that turbulence aloft may intensify, so SIGMET Tango will continue. && .MARINE... A trough of low pressure in the vicinity of Maui County this morning, will slide southwest today, than away from the marine area through the weekend, as high pressure builds far northeast of the island chain. This will lead to strengthening trade winds starting tonight, with strong to near-gale force trades possible this weekend into early next week. Winds and seas have slowly trended down overnight, with seas near, but just below Small Craft Advisory (SCA) thresholds across many marine zones this morning. However, with trades increasing tonight with large wind waves out of the east, will let the SCA continue for now, but may drop a couple leeward zones later this afternoon. The rest of the current SCA zones will continue, with a couple more needing to be added for increasing winds. SCA level winds expected in some areas through Friday. Stronger trades along with a new moderate to large northwest swell, will likely bring SCA conditions to most marine zones this weekend. The current mid-period, north swell and long-period northwest swell will continue to steadily decline today, with small northwest swells Thursday and Friday. A larger northwest swell is forecast over the weekend, and could bring advisory level surf to some north and west facing shores as it peaks Sunday. This swell will gradually decline through the first half of next week. Surf along exposed east facing shores will remain small this morning, with a notable boost expected late today into the weekend, as trade winds return over and upstream of the islands. Latest WW3 guidance shows surf rising to advisory levels tonight through Thursday night along east facing shores. A High Surf Advisory will likely be issued for most east facing shores later today. Surf along south facing shores will remain small with mainly background swells moving through. Moderate size south swells are possible this weekend and again early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Burke AVIATION...Thomas MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:44 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.